Drought, Lynn
- When
- June 1, 12:00 AM CST to June 20, 12:00 AM CST
- Where
- Lynn forecast zone
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Abnormally hot and dry weather prevailed over the west Texas South Plains region during the first half of June. The month started with a span of six consecutive days that saw 100 degree temperatures across the area, and fourteen of the month's first sixteen days brought triple digit heat.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Abnormally hot and dry weather prevailed over the west Texas South Plains region during the first half of June. The month started with a span of six consecutive days that saw 100 degree temperatures across the area, and fourteen of the month's first sixteen days brought triple digit heat. Daytime temperature maxima reached record values at Childress and Lubbock on five occasions, including a 110 degree record set on the 3rd at Childress. Breezy winds accompanied the unseasonably warm weather, which was some fifteen to twenty degrees above climatological averages. In fact, winds were 5 mph higher than climate averages for the same period.
Blowing dust lofted by the wind combined with heat to cause extensive and widespread damages to young cotton crops across the South Plains. Local newspapers and agricultural officials described the cotton as scorched, and reported that many dryland crops were wiped out. Lubbock city and Texas Department of Transportation officials even blamed damage to a city street on black top expansion from excessive heat. No heat related injuries or fatalities were reported.
By mid-month, portions of the southwestern South Plains, including: Cochran, Lynn, Terry, and Yoakum Counties, experienced severe (D2) drought conditions per the U.S. Drought Monitor. The magnitude of drought related impacts quickly subsided by the end of June, however, as a prolonged period of widespread convective rainfalls began to impact the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 2:33 PM CST, 9 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CDT SAT MAY 31 2008 .SHORT TERM... FLAT SUBTROPICAL RIDGE TO REMAIN PARKED OVER THE FORECAST AREA THROUGH THE PERIOD. A QUASI-STATIONARY FRONT...EXTENDING EAST/WEST ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE EXPECTED TO SLIDE SLIGHTLY NORTHWARD THIS AFTERNOON. THE DRY LINE HAD MIXED TO THE EAST...NEAR THE CAPROCK ESCARPMENT AT 19Z. CANNOT RULE OUT POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM OVER NORTHERN LOW ROLLING PLAINS THIS EVENING NEAR TRIPLE POINT...HOWEVER WILL KEEP POPS BELOW 15 PERCENT. ANOTHER MILD NIGHT AS DRY LINE RETREATS BACK TO NEAR THE STATE LINE BY EARLY MORNING. SUNDAY TO BE SIMILAR TO TODAY WITH TEMPERATURES CLIMBING TO AROUND THE CENTURY MARK. .LONG TERM... FLAT RIDGE CENTERED JUST TO OUR SOUTH WITH MODEST WESTERLY FLOW ALOFT WILL REMAIN DOMINANT FEATURE THROUGH AT LEAST TUESDAY OR WEDNESDAY. SURFACE TROUGH SHOULD EXTEND FAR ENOUGH EAST FOR DOWNSLOPE WARMING SOUTHWEST TO WEST WINDS TO FACTOR INTO CONTINUED HOT WEATHER. DAYTIME HIGHS WILL CONTINUE 100 OR ABOVE FOR MOST LOCATIONS. TRENDS REMAIN TOWARDS DEVELOPING CYCLONIC CURVATURE WEDNESDAY AND THURSDAY OVER INTERMOUNTAIN WEST WITH BACKING ALOFT OVER WEST TEXAS. GRADUAL HEIGHT AND THICKNESS LOWERING MAY DROP TEMPERATURES JUST A BIT THOUGH WILL CONTINUE TOASTY. SURFACE TROF ALSO SHOULD DEEPEN WITH TIGHTENING OF DRYLINE OVER ROLLING PLAINS. AN ELEVATED MIXED LAYER SEEMS A SOLID BET OVER OUR AREA WITH THIS PATTERN AND TRIMMED MENTION OF THUNDER BACK ON WEDNESDAY TO ONLY THE ROLLING PLAINS. A VIGOROUS DISTURBANCE MAY BE EJECTING OUT ACROSS CENTRAL OR NORTHERN PLAINS ON THURSDAY WITH SOME POSSIBILITY FOR DRYLINE/ TROF THUNDERSTORMS NEAR EASTERN BORDER...WORTHY OF A SLIM 20 PERCENT MENTION FOR NOW. NEXT LOW PRESSURE QUICKLY DEEPENING OVER PACIFIC NORTHWEST SHOULD BRING ON ANOTHER BOUT OF HEIGHT RISES AND WARMING INTO NEXT WEEKEND. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 98 64 98 62 / 0 0 0 0 10 TULIA 65 98 65 100 66 / 10 0 0 0 0 PLAINVIEW 65 98 65 100 67 / 10 0 0 0 0 LEVELLAND 65 101 65 102 66 / 0 0 0 0 0 LUBBOCK 69 100 69 102 70 / 10 0 0 0 0 DENVER CITY 65 101 69 104 64 / 0 0 0 0 0 BROWNFIELD 66 101 67 103 66 / 0 0 0 0 0 CHILDRESS 69 99 72 102 71 / 10 0 10 0 0 SPUR 68 99 69 102 71 / 10 0 0 0 0 ASPERMONT 70 99 71 103 73 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 08/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1106 PM CDT SAT MAY 31 2008 TXZ021>044-020415- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1106 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
20 heat, 4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110250, 110251, 110252, 110253, 110254, 110255, 110256, 110257, 110258, 110259, 110260, 110261, 110262, 110263, 110264, 110265, 110266, 110267, 110268, 110269, 110270, 110271, 110272, 110273.